Jump to content
Sign in to follow this  
winterallsummer

hypertriglycemia - fibrate vs fibrate + statin

Recommended Posts

Hello,

 

Quick question.  Asymptomatic pt w/o pancreatitis presents with LDL at 200 and TGs at 450.  Would best therapy be statin, fenofibrate, or both simultaneously?

 

Per UpToDate:

" Fenofibrate does not increase statin levels, and it is considered a safer agent for combined therapy with a statin [95] "

  • Upvote 1

Share this post


Link to post
Share on other sites

Neither.  TGs will generally come down sufficiently with diet, and fibrates are expensive and have, at least as of the last time I looked at it, no demonstrated reduction in all-cause mortality.  In 14 months of practice, I have started zero new patients on fibrates, and am very happy with that statistic.

  • Upvote 2

Share this post


Link to post
Share on other sites

Neither. TGs will generally come down sufficiently with diet, and fibrates are expensive and have, at least as of the last time I looked at it, no demonstrated reduction in all-cause mortality. In 14 months of practice, I have started zero new patients on fibrates, and am very happy with that statistic.

I can't agree with this completely. There are people out there who have faulty enzymes, and fibrates can help reduce their risk for pancreatitis. The 200 mg dose is generic and reasonably priced for those with insurance. My worst patient to date was lipemic with trigs of 8750 and total cholesterol of 780....

 

Check out Dr. Thomas Dayspring's website; it has some good info from a pretty sharp lipidologist:

 

http://www.lipidcenter.com/lipideducation.php

  • Upvote 1

Share this post


Link to post
Share on other sites

They are under 500 so I wouldn't do anything for TGs.. The LDL of 200 I would definitely treat with higher dose of atorvastatin or Crestor. Both should get good reduction in LDL and will also lower TGs in the process. Problem solved.

  • Upvote 2

Share this post


Link to post
Share on other sites

start a statin

 

tell them to loose weight and stop over eating if they are heavy (BMI > 25)

 

ban partially hydrogenated (trans) and high fructose from their diet (my personal belief, not a lot of evidence to back it up)

Share this post


Link to post
Share on other sites

Your answer is in the ATP III guidelines.  There is even a smartphone app for it.  FYI, triglycerides >400 mg/dL do carry an increased risk for pancreatitis so this would be an indication to actually address the triglycerides more acutely (diet alone may be successful).

Share this post


Link to post
Share on other sites

Fibrates can INCREASE risk of pancreatitis (silly, right?).  There's a good study out there about it, I try and dig it up if I can.  Fibrates should not be used for anything (ok, shouldn't be used most of the time).

 

New guidelines are out.  I believe they say now if the patient's 10 year CV risk is over 7.5%, consider a statin.  I think they also say if LDL > 190, consider statin (lipid markers are poorly studied, probably shouldn't have included that in the new guidelines, but whatever).  The higher the risk, the greater the effect of statins.  I would discuss it with the patient whether they want it or not.

Share this post


Link to post
Share on other sites

You haven't stated what their sugars are and do they drink.  I find that the closet drinker or the undiagnosed diabetic are more likely the cause.

  • Upvote 1

Share this post


Link to post
Share on other sites

Hello,

 

Quick question.  Asymptomatic pt w/o pancreatitis presents with LDL at 200 and TGs at 450.  Would best therapy be statin, fenofibrate, or both simultaneously?

 

Per UpToDate:

" Fenofibrate does not increase statin levels, and it is considered a safer agent for combined therapy with a statin [95] "

 

Is it just gemfibrozil + statin that increases risk of rhabdo?  I've so far avoided using any fibrates with a statin. Is it best to dose fenofibrate and statin 12 hrs apart? 

Share this post


Link to post
Share on other sites

start a statin

 

tell them to loose weight and stop over eating if they are heavy (BMI > 25)

 

ban partially hydrogenated (trans) and high fructose from their diet (my personal belief, not a lot of evidence to back it up)

wouldn't you trial 2 and 3 first?  statins are not benign drugs for some folks....As an endurance athlete I would probably have to stop running ultras if I took a statin due to the very real risk of statin+ dehydration= rhabdo...also did anything come of those studies showing those on statins are more likley to develop type 2 dm than matched folks not on a statin?

http://www.nytimes.com/2012/03/05/opinion/the-diabetes-dilemma-for-statin-users.html?_r=0

Share this post


Link to post
Share on other sites

Niacin used to be used in raising HDL. It's not really used anymore though.

 

The best for lowering triglycerides is Lopid. You can't use it in combination with a statin due to the possible side effect of rhabdo (most likely, it will just cause intense myalgias).

 

One combination that I use a lot to lower LDL is a statin + Zetia (Vytorin, for example is Zocor + Zetia).

 

Yes, lifestyle modification is ideal. But chances are that if a person has such elevated triglycerides that you absolutely need something to lower it (generally >500), good luck attempting a lifestyle modification. I have been surprised before though....

  • Upvote 2

Share this post


Link to post
Share on other sites

What do you all think of Lovaza?  It's indication is for elevated trigs.  i've not been impressed with it.  I put my patients on a statin and avoid gemfibrizil when on a statin.

 

Those extremely high trig's (in the 1000's) are likely due to familial hypertriglyceridemia and may be hard to control.  Lipidologists can handle them.

Share this post


Link to post
Share on other sites

I've seen limited benefit with Lovaza, in fact in the past year haven't used it at all.

 

I have also seen very little true rhabdo with statins, fenofibrates or the combination. Many of the patients who report "myalgias/arthralgias" will RTC with inconsistent symptoms and the "I've been hearing a lot of bad things about these statin drugs". Normally CPK and/or any autoimmune tests will be negative (athough not usually needed). I have had a few people complain of fatigue, confusion, abdominal pain. At that point we will usually stop the statin see if symptoms improve.

 

It is important to remember the two types of statins, both hydrophilic (crestor, pravachol) and lipophilic (lipitor, zocor). Then there is always the new kid on the block, Livalo, which I have had great success with. If a patient truly needs a statin there is often times another dosing regimen to consider, such as every 2nd or 3rd day. Statins do have a decent half-life and I've had success with MWF dosing in select patients. Zetia dose provide a nice LDL drop, but is often times too costly for many of my patients. Cost is also a factor with Crestor and Livalo to be fair.

 

Although not ideal, I will use fenofibrates and statins together and actually see many patients managed by their cardiologist return on the combination. Just this week I had a patient with a triglyceride level of 423 and a direct LDL of 88 currently on Pravastain 40mg. His options are stronger statin (Crestor, Lipitor) which may help further reduce triglycerides, addition of a fenofibrate or fish oil/Lovaza. He chose fenofibrate and a chart review revealed he was once on Tricor with no problems. We'll follow-up in 4-6 weeks to recheck and likely include a CPK with any complaints.

 

From Dynamed, “combination of statin plus triglyceride-lowering drug (fibrate or niacin) may be more effective for improving lipid profile than monotherapy (level 3 [lacking direct] evidence), but associated with increased risk for myopathy (level 2 [mid-level] evidence) “

  • Upvote 2

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×

Important Information

Welcome to the Physician Assistant Forum! This website uses cookies to ensure you get the best experience on our website. Learn More